zbMATH — the first resource for mathematics

Modulation of multiphase waves in the presence of resonance. (English) Zbl 0887.34060
Summary: The phenomenon of spatio-temporal phase modulation made possible by resonance is investigated in detail through the analysis of an example problem. A simple family of exact solutions to the Ablowitz-Ladik equations is found to be modulationally stable in some regimes. This family of solutions is determined by fixing antiperiod 2 boundary conditions, which determines two wave numbers. Within the family of solutions, the frequencies do not depend on amplitude; this feature ensures that the antiperiod 2 boundary conditions will be enforced under modulation. The family of solutions is described by four parameters, two being actions that foliate the phase space, and two being macroscopically observable functions of the phase constants. The modulation of the actions is described by a closed hyperbolic system of first order equations, which is consistent with the full set of four genus 1 modulation equations. The modulation of the phase information, easily observed due to the presence of two resonances, is described by two more equations that are driven by the actions. The results are confirmed by numerical experiments.

34G20 Nonlinear differential equations in abstract spaces
35Q35 PDEs in connection with fluid mechanics
34D20 Stability of solutions to ordinary differential equations
78A10 Physical optics
Full Text: DOI
[1] Ablowitz, M.J.; Ladik, J.F., Nonlinear differential-difference equations and Fourier analysis, J. math. phys., 17, 1011-1018, (1976) · Zbl 0322.42014
[2] Arnold, V.I.; Kozlov, V.V.; Neishtadt, A.I., Mathematical aspects of classical and celestial mechanics, () · Zbl 0885.70001
[3] Bloch, A.M.; Kodama, Y., Dispersive regularization of the Whitham equation for the Toda lattice, SIAM J. appl. math., 4, 909-928, (1992), 52 · Zbl 0757.34014
[4] Chierchia, L.; Ercolani, N.; McLaughlin, D., On the weak limit of rapidly oscillating waves, Duke math. J., 4, 759-764, (1987), 55 · Zbl 0646.73016
[5] Dobrokhotov, S.Yu., Resonances in multifrequency averaging theory, (), 203-217, New York · Zbl 0856.35114
[6] Dubrovin, B.A., Theta functions and non-linear equations, Usp. mat. nauk, 2, 11-80, (1981), 36 · Zbl 0478.58038
[7] Ercolani, N.M.; Forest, M.G.; McLaughlin, D.W.; Sinha, A., Strongly nonlinear modal equations for nearly integrable pdes, J. nonlin. sci., 3, 393-426, (1993) · Zbl 0797.35144
[8] Ercolani, N.M.; Jin, S.; Levermore, C.D.; MacEvoy, W., The zero dispersion limit of the NLS/mkdv hierarchy for the nonselfadjoint ZS operator, University of arizona preprint, (1992)
[9] Flaschka, H.; Forest, M.G.; McLaughlin, D.W., Multiphase averaging and the inverse spectral solution of the Korteweg-de Vries equation, Commun. pure appl. math., 33, 739-784, (1980) · Zbl 0454.35080
[10] Forest, M.G.; Lee, J.E., Geometry and modulation theory for the periodic nonlinear Schrödinger equation, (), 35-69
[11] Hays, M.H., Classical and quantum mechanical studies of nonlinear lattices, ()
[12] Hays, M.H.; Levermore, C.D.; Miller, P.D., Macroscopic lattice dynamics, Physica D, 79, 1-15, (1994) · Zbl 0814.34074
[13] M.H. Hays and Yixia Lu, private communication.
[14] Jin, Shan; Levermore, C.David; McLaughlin, David W., The behavior of solutions of the NLS equation in the semiclassical limit, (), 235-255, New York · Zbl 0849.35130
[15] Krichever, I.M., Methods of algebraic geometry in the theory of nonlinear equations, Russian math. surveys, 6, 185-213, (1977), 32 · Zbl 0386.35002
[16] Lax, P.D.; Levermore, C.D., The zero dispersion limit for KdV equation, (), 3602-3606 · Zbl 0411.35081
[17] Lax, P.D.; Levermore, C.D.; Lax, P.D.; Levermore, C.D.; Lax, P.D.; Levermore, C.D., The small dispersion limit of the Korteweg-de Vries equation III, Commun. pure appl. math., Commun. pure appl. math., Commun. pure appl. math., 36, 809-829, (1983) · Zbl 0527.35074
[18] Lax, P.D.; Levermore, C.D.; Venakides, S., The generation and propagation of oscillations in dispersive initial value problems and their limiting behavior, (), 205-241 · Zbl 0819.35122
[19] Levermore, C.D.; Liu, J.G., Large oscillations arising in a dispersive numerical scheme, Physica D, (1995), Submitted to
[20] McLaughlin, K., ()
[21] P.D. Miller, N.M. Ercolani, I.M. Krichever and C.D. Levermore, Finite genus solutions to the Ablowitz-Ladik equations, to appear in Comm. Pure Appl. Math. · Zbl 0869.34065
[22] A. Newell, T. Passot, N. Ercolani and R. Indik, Elementary and composite defects of striped patterns, to appear in J. Phys. (Paris). · Zbl 1051.76020
[23] Thompson, Colin J., Classical equilibrium statistical mechanics, (1988), Oxford University Press Oxford
[24] Venakides, S., Higher order Lax-levermore theory, Commun. pure appl. math., 43, 335-362, (1990) · Zbl 0705.35125
[25] Whitham, G., Linear and nonlinear waves, (1974), Wiley New York · Zbl 0373.76001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.